Life-threatening reaction to anti-inflammatory drugs plus blackberries: "A&E seemed totally unaware of the salicylate link"

canstockphoto7021852


When 48 year old Tony from the UK had surgery after a heart attack, he felt good for a few months and thought his problems were over. He was told he would have to take aspirin every day for the rest of his life.

Tony's 1st salicylate episode

"Gradually my health declined, with pain, cramps, nausea, and rashes/hives. I had been prescribed two medications. A consultant suggested cutting out the aspirin and sticking with the Prasugrel. In the following months my condition improved to the extent that I took up hiking and trekking and everything seemed to be going fine ..."

Tony's 2nd salicylate episode

"One day at the gym I felt feverish, lethargic and started suffering with vertigo. Assuming I had Meniere's disease, my own doctor gave me a double dose of an anti-vertigo drug that was followed accidently by another double dose from an ENT consultant. This quadruple dose had severe effects on my heart and I started getting palpitations.When they realised what had happened, I was given various anti-inflammatories to see if the vertigo could be helped by allowing the middle ear to drain more easily. Instead my condition worsened as I began getting chest pains, shortness of breath, swelling of the lips and severe throat pain and rashes."

Tony's 3rd salicylate episode

"While on a walk through the English countryside, my girlfriend and I stumbled on some wild blackberries and picked about a kilo. That night, we made blackberry jam/jelly with occasional tasters. The next morning I awoke with some rashes around my elbow but thought little of it and put it down to a mild side effect of the anti-inflammatories, went to work as usual, however the following morning I felt very lethargic but managed to get up for work and while doing so ate a slice of toast liberally lavished with homemade blackberry jelly. Later that day I found virtually all my arms and neck covered in hives and rashes, I had difficulty breathing and was eventually taken to Accident & Emergency in an ambulance ... My partner was aware of my rashes etc and after we had joked about it being the jam/jelly, she did some research and discovered that blackberries are very high in salicylates which is also the reason that people have an allergic reaction to aspirin. When I mentioned this at A&E they seemed totally unaware of this link, and carried on treating me for a suspected heart attack."

Tony's conclusion: why was it not obvious ....?

"I visited my doctor today who has now advised me not to take anti-inflammatories as they are likely to contain salicylates and has put a note on my records that I am not to be prescribed any medication that contains them. Why was it not obvious to trained medical staff that if you have an allergic reaction to aspirin, it is quite likely due to salicylates and that care should then be taken when prescribing further medicines?  My advice for anyone who has suffered from heart disease and advised to eat plenty of fruit and vegetables for a healthy lifestyle: if you've had a reaction to aspirin or other anti-inflammatories, be cautious of salicylates in food, drink, medication, toiletries and even cosmetics". - from story [1386]

Thanks to Tony for this very scary and important story.

Salicylates in food and drugs

It is true that blackberries - like most berries - are very high in salicylates.

"We found that most fruits contained considerable amounts of salicylates ... Most berry fruits are significant sources of salicylate, with a range from 0.76 mg/100gm for mulberries to 4.4. mg/100gm for raspberries".  (blackberries were 1.86 for John West canned)
- Swain et al, Salicylates in Foods, 1985

Like Tony, my experience has also been that many doctors do not know about the effects of dietary salicylates and salicylates in drugs.

I recently had a wisdom tooth removed in hospital. I was astonished to find they expected me to take 9 different drugs including nurofen which is not okay for anyone who is sensitive to salicylates (as I had listed), and several others that I thought I would probably react to. However, the surgeon and anaesthetist were hostile and not interested in helping me to avoid drug reactions unless I had a true allergy confirmed by an allergist with IgE testing.  The anaesthetist said straight out "I don't believe in food intolerance" and it was all downhill from there.

How many people are affected by salicylates?

We don't know, but it appears that there may be many others who have had similar problems, see the following story:

"I have completed the elimination diet and found that I have an intolerance to salicylates. My father is a gastroenterologist and when first had symptoms of this intolerance (stress, constipation, headaches, sinusitis etc) he thought it was Irritable Bowel Syndrome (IBS). He referred me to his colleague, who also stated the diagnosis was IBS.  Both of these gastroenterologists never considered that the problem may be related to diet, and they didn't even know what salicylates were! I might add that both of them are very professional doctors and have both been head of the gastroenterology department at hospital - so you would think they would know something about it. It took my dad a long time to recognise that salicylates exist - I had to show him websites and papers that linked it to behavioural problems for him to really believe me. He just thought I was on some crazy diet and that there was no real basis to it!

My concern is this – that there are many people out there, particularly young women, who may have this food intolerance and be provided with the easy diagnosis of IBS.  As you would be aware, an IBS diagnosis really doesn’t help anyone because there isn’t much you can do for it. And unless you keep searching for a solution (which I did, and my GP eventually came up with it) then you may never know you have an intolerance because salicylates are in everything!

Do you know of many other people who have been provided with an incorrect diagnosis for this food intolerance? I only know of one other person, and if there are more, then I think this should be brought to the attention of the national body for gastroenterologists."  – by email (if you are in this category, please write to This email address is being protected from spambots. You need JavaScript enabled to view it. with your story)

"Fobbed off by health professionals ...because they didn't 'believe' in food-chemical intolerance"

The following quote comes from a letter by one of our recommended dietitians. It appeared in the June 2013 issue of the Medical Journal of Australia's Insight:

"As a dietitian who uses the RPAH Allergy Unit Elimination Diet in my everyday practice, I can assure you that it does work brilliantly in the majority of cases ... I have many, many satisfied clients who were fobbed off by other health professionals in the past, because they didn't 'believe' in food-chemical intolerance". - a letter from Joy Anderson

The side effects of drugs

Given that side effects of prescription drugs are the third leading cause of death after heart disease and cancer, you would think that doctors would take food and drug sensitivity more seriously. Peter Gotzsche, co-founder of the Cochrane Collaboration, the world's foremost body in assessing medical evidence, has written a book about this issue, called "Deadly Medicine and Organised Crime: how big Pharma has corrupted healthcare."

Professor Goetsche says

"The main reason we take so many drugs is that drug companies don’t sell drugs, they sell lies about drugs. This is what makes drugs so different from anything else in life … Virtually everything we know about drugs is what the companies have chosen to tell us and our doctors … patients don’t realise that, although their doctors may know a lot about diseases and human physiology and psychology, they know very, very little about drugs that hasn’t been carefully concocted and dressed up by the drug industry … the system is out of control ..."

Of particular interest are the painkillers described as "non-steroidal anti-inflammatories", such as ibuprofen, diclofenac and celecoxib.

According to Professor Goetsche, the name for these drugs, "anti-inflammatory", is not supported by evidence. He has conducted a clinical trial and review of the evidence that has found there is no proof they reduce inflammation. "These terms for our drugs are invented by the drug industry," he said. "They had a huge financial interest in calling these things anti-inflammatory. It lured doctors into believing that these drugs somehow also had an effect on the disease process and reduced the joint damage." ...

Do you have a story for us?

I would be interested to hear from anyone who has had a similar experience with doctors or pharmacists refusing to take salicylate sensitivity in foods/drugs  seriously: This email address is being protected from spambots. You need JavaScript enabled to view it.

More information

Our salicylate factsheet http://www.fedup.com.au/factsheets/additive-and-natural-chemical-factsheets/salicylates

Salicylate content of foods. Swain, AR and others, Salicylates in Foods, J American Dietetic Ass, 1985;85(8): 950-960. http://www.fedup.com.au/images/stories/Swain1985.pdf

Our list of recommended dietitians http://www.fedup.com.au/information/support/failsafe-friendly-dietitians-and-other-health-professionals

Professor Gotsche's website   http://www.deadlymedicines.dk/

Sydney Morning Herald interview with Professor Gotsche http://www.smh.com.au/national/health/peter-gotzsche-founder-of-the-cochrane-collaboration-visits-australia-to-talk-about-dangers-of-prescription-drugs-20150204-136nqc.html#ixzz40NY46pra